Hearing Loss Can be Caused by Some Drugs

Medications that cause hearing loss and other side effects.

Medications that harm your hearing are surprisingly common. From tinnitus medicines that stop the ringing in the ears to drugs that could lead to hearing loss, find out which of them has an effect on your hearing.

Your Hearing Can be Affected by Medicines

The US makes up almost half of the $500 billion dollar pharmaceutical industry. Are you getting medications over-the-counter? Or are you using ones which your doctor prescribes? All medications have risks, and even though side effects and risks may be noted in the paperwork, people usually don’t think they’ll be impacted. So it’s worthwhile to mention that some medications raise the chance of having loss of hearing. Certain medications can, on the plus side, assist your hearing, like tinnitus medication. But which of these will be an issue for your hearing? And what to do if a doctor prescribes drugs that lead to hearing loss? A little knowledge on the subject can really help.

1. Over-the-Counter Painkillers That Affect Your Hearing

The fact that such a common thing could cause hearing loss. How regularly loss of hearing took place in individuals who were taking many different kinds of pain relievers was studied by researchers. This connection is backed by several studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something alarming. Over-the-counter painkillers, if used on a regular basis, will injure hearing. 2 or more times per week is defined as regular use. You typically see this frequency in people with chronic pain. Temporary loss of hearing can result from using too much aspirin at once and eventually can become permanent. NSAID drugs that contain ibuprofen, acetaminophen and naproxen appear to be the most common. But you may be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under 50 there’s almost double the risk of hearing loss if they were using this drug to deal with chronic pain. To be clear, prescription drugs are equally as bad. Loss of hearing might be caused by the following:

  • Methadone
  • Oxycodone
  • Fentinol

It’s not clear specifically what triggers this loss of hearing. The nerves of the inner ear that pick up sound could be killed by the decrease of blood flow possibly triggered by these medications. That’s why prolonged use of these medications could lead to irreversible hearing loss.

2. Some Antibiotics Are Ototoxic

Most antibiotics are most likely fairly safe when taken as directed and you don’t have an allergic reaction to it. But the type of antibiotic called Aminoglycoside may increase hearing loss. Human studies haven’t yet come up with reliable data because they are in the early stages. But there absolutely seem to be a few people who have noticed loss of hearing after using these drugs. Results from animal-testing are persuasive enough. There could be something to be concerned about as indicated by the medical community. Mice that took these antibiotics, over a period of time, ultimately lost their hearing for good, every time. The following conditions are generally treated with Aminoglycoside antibiotics:

  • Certain other respiratory diseases
  • Tuberculosis (TB)
  • Cystic fibrosis
  • Bacterial meningitis

More prolonged illnesses are treated over a longer time period with these. Until recently, Neomycin was actually a very common antibiotic used to treat children’s ear infections and pneumonia. Alternate options are now being prescribed by doctors because of worries about side effects. More investigation is necessary to identify why certain antibiotics could contribute to loss of hearing. It would seem that they could cause swelling in the inner ear that creates long-term harm.

3. How Your Hearing is Affected by Quinine

You know what quinine is if you’ve ever had a gin and tonic. Quinine is used to manage malaria and has also been used to assist people suffering from restless leg syndrome while also being the principal ingredient in tonic that gives the drink its bitter flavor. While research that investigates the correlation between quinine use and hearing loss aren’t that widespread. Reversible loss of hearing has been observed in some malaria patients.

4. Chemo Drugs Could Damage Your Hearing

You understand there will be side effects when you go through chemo. Attempting to kill cancer cells, doctors are filling the body with toxins. These toxins can’t often tell the difference between healthy cells and cancer. Some of the drugs that are being looked at are:

  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol

Unfortunately, chemo-induced loss of hearing is a crucial trade off when fighting cancer. While you’re dealing with chemo, a hearing care professional could help you monitor your hearing. Or you may want to look into whether there are any recommendations we can make that can help in your individual circumstance.

5. Hearing Loss And Loop Diuretics

You might be taking diuretics to help control fluid balance in your body. As with any attempt to regulate something using medication, you can go too far in one direction, which can dehydrate the body. This can lead to inflammation when salt vs water ratios get out of balance. Although it’s generally temporary, this can cause hearing loss. But if you allow the imbalance to go on or keep happening, loss of hearing could be irreversible. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen long term loss of hearing. Lasix is the most well known loop diuretic, so if you’re prescribed this drug, you should check with your doctor regarding any side effects that might occur when combined with other medications you’re taking.

If You Are Taking Medications That Cause Hearing Loss What Can You do?

You should speak with your doctor before you stop using any drugs they have prescribed. Before you speak with your doctor, you will need to take inventory of all your medications. If your doctor has put you on one or more of these drugs that result in loss of hearing, ask if there are alternate options that may reduce risk. You can also make lifestyle changes to reduce your need for medications. You can get on a healthier path, in some situations, with small modifications to your diet and some exercise. Your immune system can be strengthened while pain and water retention can also be minimized with these changes. If you are or have ever used these ototoxic medications, you need to schedule an appointment to have your hearing tested as soon as possible. Hearing loss can advance very slowly, which makes it less perceptible at first. But make no mistake: it can affect your health and happiness in ways you might not realize, and you will have more options for treatment if you catch it early.